Home |
Tags: blood | pressure | drugs | foot | swelling

Can Hypertension Drugs Cause Swelling?

By    |   Wednesday, 10 Jun 2015 10:00 AM

Question: I have previously had a reaction to a calcium channel blocker. My feet swelled an extreme amount. I have been taking Lisinopril, which my doctor has prescribed at a low dose. My concern is that my body not be harmed by it while waiting to see if I swell up. What do you think?

Dr. Hibberd's answer:

Some calcium channel blockers, especially some of the the dihydropyridine derivatives such as nifedipine (Procardia) and amlodipine (Norvasc) are known to cause swelling from reversible interstitial edema in some patients that does not respond to fluid restriction or diuretics.

The peripheral swelling will stop if the drugs are discontinued, and the use of different calcium blockers does not always lead to similar swelling. Generally the swelling is more of a nuisance, and it rarely is cause for other alarm or fear of damage that is not reversible.

Because this swelling is not seen equally with all calcium channel blockers, it is quite possible for you to be able to use a different one that doesn’t cause swelling. You will need to discuss the options available to you with your personal physician or cardiologist to determine whether changes are advised now or later. Unfortunately there is little we can do to try to predict this side effect.


© 2017 NewsmaxHealth. All rights reserved.

   
1Like our page
2Share
Dr-Hibberd
Some calcium channel blockers can cause swelling from reversible interstitial edema in some patients.
blood, pressure, drugs, foot, swelling
214
2015-00-10
Wednesday, 10 Jun 2015 10:00 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved